Texas, 2015

High Wind in Texas, April 24, 2015

April 24, 2015 · NWS MAF · 1 event in 1 county or zone

An upper trough passing by just north of the region resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough passing by just north of the region resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 10:22 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 23, 10:22 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 AM CDT Fri Apr 24 2015

.DISCUSSION...

The latest Aviation Discussion is below.

&&

.AVIATION...

Gusty westerly winds are occurring with virga showers moving
northeastward across the Permian Basin.  Expect these winds to
subside at KMAF by 24/06Z to 24/07Z, with other terminals already
indicating decreasing winds.  VFR conditions are expected areawide
tonight and Friday.  However, gusty southwest to west winds will
develop Friday morning and strengthen Friday afternoon.  Sustained
winds of 25 to 30kt could affect KCNM and KHOB in particular, while
the rest of the terminals could see 20 to 25kt sustained.  Gusts
will range from 35 to 45kt.  Blowing dust could drop visibility to
MVFR too.  Winds should subside around 25/01Z, or shortly
thereafter.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from 8 AM MDT Friday through Friday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WATCH from Friday afternoon through Friday evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...FIRE WEATHER WATCH from 9 AM CDT /8 AM MDT/ this morning through
     this evening FOR THE FOLLOWING ZONES... Guadalupe
     Mountains...Van Horn and Highway 54 Corridor.

     HIGH WIND WATCH from Friday afternoon through Friday evening FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 23, 8:40 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1040 PM CDT THU APR 23 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1040 PM CDT THU APR 23 2015 /940 PM MDT THU APR 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...ESPECIALLY
ALONG AND SOUTH OF A MARFA...TO WINK...TO SNYDER LINE. ANY STORMS
THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL... GUSTY WINDS...AND BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MARGINALLY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
FRIDAY. INCREASING SOUTHWEST TO WEST WINDS ARE EXPECTED TO
DEVELOP...RESULTING IN VERY LOW RELATIVE HUMIDITY AND AREAS OF
BLOWING DUST...MAINLY NORTH OF I-20. BLOWING DUST MAY REDUCE
VISIBILITY AT TIMES. A FIRE WEATHER WATCH IS IN EFFECT FOR THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND VAN HORN
AND THE HIGHWAY 54 CORRIDOR FRIDAY.

STRONG WEST WINDS OF 35 TO 45 MPH GUSTING TO 60 MPH ARE POSSIBLE
IN THE GUADALUPE MOUNTAINS FRIDAY AFTERNOON. A HIGH WIND WATCH IS
IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 23, 9:15 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1115 PM CDT THU APR 23 2015

TXZ082-240515-
TERRELL-
1115 PM CDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN TERRELL COUNTY UNTIL 1215 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 40 MILES SOUTH OF TERRELL COUNTY
GAS PLANT AT 1114 PM CDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND GUSTY WINDS NEAR 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 2986 10219 3039 10185 3038 10169 3037 10167
      3034 10165 3033 10167 3034 10170 3032 10174
      3030 10174 3029 10175 2986 10176 2983 10177
      2980 10199
TIME...MOT...LOC 0414Z 211DEG 32KT 2986 10206

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 24, 12:51 AM MST to 6:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565576.